Utah, 2005High Wind in Utah, November 14, 2005
November 14, 2005 · NWS SLC · 4 events in 4 counties and zones
PEAK WIND GUSTS WERE (MPH)..
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds at high elevations due to a relatively low level jet created impressive winds across the mountains of northern Utah.PEAK WIND GUSTS WERE (MPH).. LITTLE COTTONWOOD RIDGELINE 106 OTTER CREEK (RICH CO) 91 PARK CITY RIDGELINE 83 PROMONTORY POINT 70 BADGER SPRING (WASHINGTON CO)69 UPPER CEDAR MTN (DUGWAY) 68 DEER CREEK DAM 66 HAT ISLAND-GREAT SALT LAKE 64 CHEPETA RAWS (DUCHESNE CO) 63 SNOWBASIN-WILDCAT RIDGE 63 SOUTH MOUNTAIN 62 CAMELBACK (DUGWAY MESONET) 61 ROSEBUD RAWS (BOX ELDER CO) 59 JOES VALLEY 59 GUNNISON 57 SALT FLATS (DUGWAY MESONET) 56 CEDAR HILLS 53 WENDOVER 53 LEEDS 51
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Nov 14, 10:00 AM MST, 2 hours 10 minutes earlier.
Area forecast discussion, Nov 14, 10:00 AM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1000 AM MST MON NOV 14 2005
.SYNOPSIS...A STRONG COLD FRONT WILL PUSH THROUGH THE REGION THIS
AFTERNOON THROUGH THIS EVENING. IN THE WAKE OF THIS FRONT...HIGH
PRESSURE ALOFT WILL BUILD ACROSS THE REGION THROUGH THE END OF THE
WEEK.
&&
.DISCUSSION...FORECAST GENERALLY ON TRACK THIS MORNING. CURRENTLY A
HIGH AMPLITUDE RIDGE NEAR 40N 130W ALONG WITH A DEEPENING UPPER LOW
OVER SOUTHERN SASKATCHEWAN PRODUCING AN IMPRESSIVE 160KT JET FROM BC
SOUTHEASTWARD INTO IDAHO. FAST MOVING SHORTWAVE ASSOCIATED WITH THIS
JET CORE DIVING ACROSS PAC NW WILL PASS JUST EAST OF NORTHERN UTAH
THIS AFTERNOON. PRECEDING WAA ONGOING ACROSS NORTHERN UTAH WITH
SCATTERED LIGHT RAIN IN THE VALLEYS AND SNOW ABOVE ABOUT 6500 FEET.
EXACT TRAJECTORY OF ABOVE SHORTWAVE IS IMPORTANT. VERY TIGHT TEMP
GRADIENT ALOFT...AND WILL PRODUCE SHARP CONTRAST IN THE STABILITY
PROFILES ACROSS THIS GRADIENT. IN THE NAM AND GFS RUNS THIS
MORNING...THE SALT LAKE VALLEYS AND MOST OF THE ADJACENT MOUNTAIN
RANGES STAY ON THE ANTICYCLONIC SHEAR SIDE OF THE JET MAX...AND IN
WEAK CAA ALOFT. HOWEVER...A COMPARISON OF 500MB TEMPS OFF THE 12Z
SOUNDINGS WITH THE MODEL INITIALIZATIONS SHOWS AN EASTWARD BIAS TO
THE COLD AIR...OR AT LEAST THE TIGHTEST THERMAL PACKING. THIS MAY
TRANSLATE INTO A BIT LESS STABILITY FARTHER WEST OVER UTAH THIS
AFTERNOON.
THE SURFACE COLD FRONT IS BARRELING THROUGH CENTRAL IDAHO AT
TIME...POISED TO MOVE INTO THE LOWER SNAKE RIVER PLAIN IN THE NEXT
HOUR OR 2. EXPECT AN INCREASE IN AERIAL COVERAGE OF PRECIP THIS
AFTERNOON WITH THE PASSAGE OF THE COLD FRONT...WITH A BRIEF PERIOD
OF MODERATE SNOW IN THE HIGHER ELEVATIONS. SNOW LEVELS SHOULD DROP
TO NEAR THE BENCHES THIS AFTERNOON...WITH EVEN THE VALLEYS SEEING A
FEW SNOWFLAKES MIXED IN WITH RAIN. ACCUMULATIONS WILL BE GREATEST IN
THE AREAS PRONE TO SNOW ON NORTHWEST FLOW...SO WILL KEEP THE
ADVISORY GOING FOR 7...8...AND 9 THROUGH 8PM.
SHOULD ALSO MENTION THAT THE WIND PROFILES LOOK GOOD THIS AFTERNOON
FOR LAKE ENHANCEMENT...ALTHOUGH THE DEPTH OF THE INSTABILITY MAY BE
A LIMITING FACTOR.
WILL HOIST WIND ADVISORIES FOR THE WEST DESERTS AT 11AM LASTING
THROUGH 7PM TO HANDLE POST FRONTAL WINDS OF UP TO 45 MPH WITH HIGHER
GUSTS. POST FRONTAL WINDS IN THIS RANGE WIDESPREAD ACROSS CENTRAL
IDAHO LAST HOUR.
WITH THE COLD FRONT EXPECTED TO SINK SOUTHWARD ACROSS UTAH...LOOKS
LIKE A DECENT CANYON WIND EVENT IN SOUTHWEST UTAH LATE TONIGHT. SLC
DECISION TREE FOR CANYON WIND EVENTS SHOWING THE POTENTIAL FOR A
MODERATE WIND EVENT. WIND ADVISORY FOR THIS REGION WILL GO INTO
EFFECT AT 8PM THIS EVENING THROUGH 11AM TUESDAY.
SNOW/BLOWING SNOW ADVISORY FOR WY021 IN GOOD SHAPE...EVW DOWN TO 1/2
NM WITH GUSTS TO NEAR 40MPH LAST FEW HRS.
WINDS ALOFT VEER TO NORTHERLY AS THIS ENTIRE SYSTEM LOPES OUT INTO
THE FRONT RANGE BY LATE TONIGHT...WITH THE NEXT SEVERAL DAYS BEING
IN STARK CONTRAST. LARGE COLD HIGH WITH ARCTIC ORIGINS SETTLES JUST
EAST OF UTAH. SUBSIDENCE SETTLES IN OVER UTAH AND WE STAY QUIET
THROUGH THE REST OF THE WEEK. WITH THE INVERSION FORECAST TO BE
BELOW THE MOUNTAIN TOPS...EXPECT VERY LITTLE MIXING. AFTERNOON HIGHS
WILL STRUGGLE INTO THE LOW 40S TUESDAY AND WEDNESDAY DESPITE 700MB
TEMPS WARNING TO NEAR 0C.
&&
.AVIATION...SURFACE FRONT NEAR THE UT/ID BORDER LATE THIS MORNING
WILL SWEEP SOUTH THROUGH THE SLC AREA THIS AFTERNOON. STRONG LOW
LEVEL COLD ADVECTION UPSTREAM INDICATES THAT THIS FRONT WILL
STRENGTHEN AS IT MOVES SOUTH THROUGH NRN UT THIS AFTERNOON/EARLY
EVENING. INSTABILITY UP TO AROUND 550 MB ALONG AND BEHIND THE FRONT
SHOULD MAINTAIN CLOUDS/PRECIP THROUGH EARLY EVENING WITH MVFR
CIGS/VSBYS POSSIBLE LATER THIS AFTERNOON/EARLY EVENING. IMPROVING
CONDITIONS LATE TONIGHT WITH FOG UNLIKELY DUE TO A DECENT NLY
GRADIENT OVERNIGHT.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...SNOW ADV UTZ007>009 THROUGH 8PM TONIGHT.
WIND ADV UTZ005 11AM UNTIL 7PM TONIGHT.
WIND ADV UTZ015 3PM THROUGH 11PM TONIGHT.
WIND ADV UTZ017-019 8PM TONIGHT THROUGH 11AM TUESDAY.
WY...SNOW/BLOWING SNOW ADV WYZ021 THROUGH 8PM TONIGHT.
&&
PUBLIC...SMITH
AVIATION...CONGERHazardous weather outlook, Nov 14, 5:00 AM MST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
500 AM MST MON NOV 14 2005
UTZ007>009-151300-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-
500 AM MST MON NOV 14 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WASATCH AND WESTERN
UINTA MOUNTAINS OF NORTHERN UTAH.
.DAY ONE...TODAY AND TONIGHT
PERIODS OF SNOW WILL CONTINUE THROUGH THE DAY TODAY ACROSS THE
MOUNTAINS OF NORTHERN UTAH. AN ADDITIONAL 6-10 INCHES...WITH
LOCALLY HIGHER AMOUNTS POSSIBLE ALONG WEST TO NORTHWEST FACING
SLOPES ABOVE 8000 FEET. IN ADDITION...STRONG WINDS MAY RESULT IN
CONSIDERABLY BLOWING AND DRIFTING OF SNOW. A SNOW ADVISORY IS IN
EFFECT FOR THE WASATCH AND WESTERN UINTA MOUNTAINS THROUGH 8 PM
TONIGHT. SEE SLCWSWSLC FOR DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WYZ021-151300-
SOUTHWEST WYOMING-
500 AM MST MON NOV 14 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
WYOMING.
.DAY ONE...TODAY AND TONIGHT
PERIODS OF SNOW WILL CONTINUE ACROSS SOUTHWEST WYOMING THROUGH THE
DAY TODAY...WITH ACCUMULATIONS UP TO 2-4 INCHES EXPECTED. IN
ADDITION TO THE SNOWFALL...STRONG WEST TO NORTHWEST WINDS OF 25 TO
35 MPH WILL RESULT IN CONSIDERABLE BLOWING AND DRIFTING OF SNOW
TODAY. A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT THROUGH 8 PM
TONIGHT. SEE SLCWSWSLC FOR DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
UTZ005-015-151300-
GREAT SALT LAKE DESERT AND MOUNTAINS-WEST CENTRAL UTAH-
500 AM MST MON NOV 14 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL
UTAH.
.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON
AND EVENING. STRONG NORTHWEST WINDS OF 35 TO 45 MPH...WITH GUSTS
IN EXCESS OF 50 MPH...ARE EXPECTED TO DEVELOP BEHIND THIS FRONT
THIS AFTERNOON AND EVENING. A WIND ADVISORY IS IN EFFECT FOR THE
OUTLOOK AREA. SEE SLCNPWSLC FOR DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
UTZ017-019-151300-
CENTRAL AND SOUTHWEST MOUNTAINS-
UTAHS DIXIE AND ZION NATIONAL PARK-
500 AM MST MON NOV 14 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST UTAH.
.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THIS EVENING.
NORTH WINDS ARE EXPECTED TO BECOME STRONG LATE THIS EVENING
THROUGH THE OVERNIGHT HOURS...PARTICULARLY NEAR CANYONS. A WIND
ADVISORY IS IN EFFECT FOR THE AREA FROM THIS EVENING THROUGH
TUESDAY MORNING. SEE SLCNPWSLC FOR DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
STRONG NORTH WINDS WILL CONTINUE THROUGH TUESDAY MORNING...BEFORE
DIMINISHING BY TUESDAY AFTERNOON. SEE SLCNPWSLC FOR DETAILS.
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AFTER TUESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
UTZ001>004-006-010>012-014-151300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
WASATCH MOUNTAIN VALLEYS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SANPETE/SEVIER VALLEYS-
500 AM MST MON NOV 14 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL UTAH.
.DAY ONE...TODAY AND TONIGHT
AN UPPER LEVEL STORM SYSTEM AND ASSOCIATED COLD FRONT WILL IMPACT
NORTHERN AND CENTRAL UTAH TODAY THROUGH TONIGHT. PERIODS OF SNOW
WILL CONTINUE ACROSS THE HIGHER ELEVATIONS OF NORTHERN UTAH
TODAY...SPREADING INTO THE WASATCH PLATEAU AND BOOK CLIFFS THIS
AFTERNOON INTO THIS EVENING. AS THIS COLD FRONT MOVES THROUGH THE
REGION THIS AFTERNOON...MUCH COLDER AIR WILL SPILL INTO THE AREA
BEHIND THE FRONT. AS A RESULT SNOW LEVELS WILL FALL TO THE BENCHES
ALONG THE WASATCH FRONT THIS AFTERNOON...AND POSSIBLY TO THE
VALLEY FLOORS BEFORE PRECIPITATION TAPERS OFF LATE THIS AFTERNOON.
ELEVATIONS ABOVE 6000 FEET ACROSS THE OUTLOOK AREA CAN EXPECT 1-4
INCHES OF ACCUMULATION...WHILE LITTLE IF ANY ACCUMULATION IS
EXPECTED BELOW 6000 FEET.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SEAMAN
High Wind, Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder
- When
- November 14, 12:10 PM MST to 12:15 PM MST
- Where
- Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder forecast zone
- Measured
- 91 kt (105 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
High Wind, W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete
- When
- November 14, 1:15 PM MST to 1:20 PM MST
- Where
- W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete forecast zone
- Measured
- 83 kt (96 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
Mountain sensor near Park City
High Wind, C W Box Elder/C W Xe Toole/X W Salt Lake/X Nw Utah
- When
- November 14, 4:15 PM MST to 4:20 PM MST
- Where
- C W Box Elder/C W Xe Toole/X W Salt Lake/X Nw Utah forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
High Wind, X Nw Kane/Xs Xe Iron/N W Washington/Nw Wc Garfield/Piute/W Wayne/Sevier T C/X E Millard/S Sanpete T Sc/X Se Juab/P X Nw Emery/X E Beaver
- When
- November 14, 6:20 PM MST to 6:25 PM MST
- Where
- X Nw Kane/Xs Xe Iron/N W Washington/Nw Wc Garfield/Piute/W Wayne/Sevier T C/X E Millard/S Sanpete T Sc/X Se Juab/P X Nw Emery/X E Beaver forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Kentucky, November 14 to 15, 2005$18 million · 2 events
- Tornado in Arkansas, November 14, 2005F1 · 1 event
- High Wind in South Dakota, November 14 to 15, 200558 kt wind · 18 events
- Lightning Strike in Arkansas, November 14, 20051 injured · 1 event
- Flash Flooding and Hail in Missouri, November 14 to 15, 200550 kt wind · 9 events
- Winter Storm in North Dakota, November 14 to 15, 20056 events
- Hail and Damaging Wind in Oklahoma, November 14, 2005$3,000 · 1.75 in hail · 6 events
- Winter Storm in Colorado, November 14 to 15, 20055 events
- Winter Storm in Colorado, November 14, 20055 events
- High Wind in Colorado, November 14, 200571 kt wind · 4 events
- Heavy Snow in Colorado, November 14 to 15, 20054 events
- High Wind in Idaho, November 14, 200563 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5481947, 5481948, 5482029, 5482030.